Clinical signs associated with a case of iatrogenic poisoning by a turpentine-based commercial product in a 3-day-old foal

  • Abelardo Morales Briceño SHS Veterinary Center, Al Wathba, Abu Dhabi, United Arab Emirates
  • Hilal Al Mahrouqi SHS Veterinary Center, Al Wathba, Abu Dhabi, United Arab Emirates
  • Abdallah Al Kayyoomi SHS Veterinary Center, Al Wathba, Abu Dhabi, United Arab Emirates
  • Harmon Oliva SHS Veterinary Center, Al Wathba, Abu Dhabi, United Arab Emirates
  • Kimberly Brewer 1711 Lakefield North Court, Wellington – FL, United States
  • Thomas Tobin University of Kentucky, College of Agriculture, Food and Environment, Maxwell H. Gluck Equine Research Center, Lexington – KY, United States
Keywords: Anaphylaxis, Emergency, Equine, Intoxication, Pinaceae

Abstract

The aim of this study is to report a case of iatrogenic poisoning by a turpentine-based commercial product in a 3-day-old foal and the successful treatment of this condition. A 3-day-old male foal presented with acute cardio-respiratory collapse, anaphylactic shock, severe respiratory distress, dyspnea and pulmonary edema. The animal’s history included previous administration of a commercial veterinary product (UNITIPAN). Clinical examination revealed: temperature: (39.9 °C), pulse: 135 bpm, respiration: 51 bpm, mucous membranes: moist and congested, capillary refill time: 3 sec or less. The foal was treated with emergency hydration, duphalyte, steroidal anti-inflammatory, atropine sulphate and antibiotic. After 6 h of treatment, the foal was stabilized and vital signs were normalized 8 h after treatment start.

Downloads

Download data is not yet available.
Published
2020-01-08
How to Cite
Briceño, A., Al Mahrouqi, H., Al Kayyoomi, A., Oliva, H., Brewer, K., & Tobin, T. (2020). Clinical signs associated with a case of iatrogenic poisoning by a turpentine-based commercial product in a 3-day-old foal. Brazilian Journal of Veterinary Research and Animal Science, 56(4), e153366. https://doi.org/10.11606/issn.1678-4456.bjvras.2019.153366